2005P-0267 Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons
FDA Comment Number : EC178
Submitter : Ms. Valerie McKinley Date & Time: 12/07/2005 01:12:32
Organization : Ms. Valerie McKinley
Category : Health Professional
Issue Areas/Comments
GENERAL
GENERAL
I am a CRNA who is asked to administer propofol anesthesia to patients for endoscopy procedures. Often the patients are ones who would not tolerate these procedures with minimal sedation or patients with significant health problems such as obstructive sleep apnea, asthma, heart failure, or COPD. These pateints present a challenge to even the most experienced anesthesia practitioner. Propofol is an anesthetic agent and the administration results in deep IV sedation or general anesthesia not conscious sedation. Often times giving a very 'light dose' or 'conscious sedation dose' of propofol results in a patient who is disorientated and uncooperative. What happens next is the GI physician asks the nurse to give additional propofol until the patient is cooperative, otherwise known as deep sedation or general anesthesia without a protective airway. The patient can easily obstruct their airway and require intervention. Who do you think would have the best chances of performing airway rescue for a 400 pound male with an obstructed difficult airway in a darkened room? It would be foolhardy to think that non-anesthesia RN administered propofol is safe care when an airway is not in place. The GI physicians are busy concentrating their attention to the scope procedure, not the airway of the patient. In addition there is a trend to have only one nurse in a GI room with the GI physician. That nurse would have duties other than continuosly caring for the patient. I believe it would be a danger to the american public to change the labeling on propofol. Thank you for your time.